Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Cancer Res. 2006 Jul 1;12(13):3997-4003.

Cardiotoxicity of histone deacetylase inhibitor depsipeptide in patients with metastatic neuroendocrine tumors.

Author information

  • 1Division of Hematology-Oncology, Department of Internal Medicine, Ohio State University, Columbus 43210, USA. manisha.shah@osumc.edu

Abstract

PURPOSE:

This phase II study was undertaken to assess objective response and toxicity of histone deacetylase inhibitor depsipeptide in patients with neuroendocrine tumors.

EXPERIMENTAL DESIGN:

A total of 15 patients with metastatic neuroendocrine tumors received a 4-hour i.v. infusion of depsipeptide at 14 mg/m2 on days 1, 8, and 15 every 28 days. Tumor response was assessed at 8-week intervals using Response Evaluation Criteria in Solid Tumors. Most patients were chemo-naïve (n = 12) but receiving long-acting octreotide for carcinoid syndrome (n = 11). All patients had Eastern Cooperative Oncology Group performance status of 0 to 1.

RESULTS:

The study was terminated prematurely due to an unexpected high number of serious cardiac adverse events so the objective response rate could not be determined. A total of 77 doses of depsipeptide with a median of four doses (range, 2-13) per patient were administered. The most common adverse events included nausea (86%), anorexia (73%), vomiting (66%), and fatigue (73%). A sudden death attributed to possible fatal ventricular arrhythmia occurred within 24 hours after the fifth dose of depsipeptide. Furthermore, asymptomatic grade 2 ventricular tachycardia (n = 2) and prolonged QTc (n = 3) probably related to depsipeptide were observed. Plasma depsipeptide levels measured in a subset of patients failed to reveal differences among patients with or without cardiac adverse events.

CONCLUSIONS:

Depsipeptide was associated with a high number of potentially serious cardiac adverse events in patients with metastatic neuroendocrine tumor. As sudden death possibly associated with depsipeptide was observed in this trial, the risks for potentially life-threatening arrhythmia associated with this agent need to be comprehensively evaluated.

PMID:
16818698
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk